Hail, Grand Isle
- When
- May 21, 4:25 PM EST
- Where
- Grand Isle County, 0.69 mi N of Alburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.980, -73.300
Quarter size hail reported.
A mid level disturbance moved into a moderately unstable airmass across Vermont during the late afternoon/early evening of May 21st. Scattered thunderstorms developed in NY and southern Quebec and intensified as they moved east into VT.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A mid level disturbance moved into a moderately unstable airmass across Vermont during the late afternoon/early evening of May 21st. Scattered thunderstorms developed in NY and southern Quebec and intensified as they moved east into VT. Several reports of damaging winds and a few observations of hail greater than one inch in diameter were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 21, 2:46 PM EST, 1 hour 39 minutes earlier.
Area Forecast Discussion
National Weather Service Burlington VT
346 PM EDT Sat May 21 2022
.SYNOPSIS...
Warm and muggy conditions will exist tonight and into Sunday before
a cold front sweeps through Sunday afternoon accompanied by a line
of showers and thunderstorms. Cooler and less humid conditions are
expected for Monday and Tuesday, followed by daily chances for
showers through the end of the work week.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
As of 346 PM EDT Saturday...
...Severe Thunderstorm Watch #356 In Effect Until 11 PM...
It's taken all day but the cap has finally broken across the entire
region with RAP analyzed 3000-4000 J/kg of CAPE. While we're not
lacking in instability, we are lacking in any deep layer shear and a
clear forcing mechanism. Upstream though, storms have begun to fire
along a lake breeze off Lake Ontario and with the mid/upper level
flow southwesterly we will see some of this activity shift into the
forecast area this afternoon and evening before diminishing after
sunset. With impressive progged DCAPE values up to 1400 J/kg the
main convective threat will be damaging winds especially given
reports from a convective complex moving through the Ottawa Valley
which produced gusts up to 70 mph. Can't rule out some large hail
either or some rotating supercells as storm relative helicity of 100-
150 m2/s2 should exist.
After sunset activity should quickly quiet down with a generally
quiet but muggy and warm night on tap. Residual showers from
upstream convection may shift briefly across portions of the St.
Lawrence Valley around midnight with some light shower, but
elsewhere should trend mainly dry with lows only in the mid 60s to
around 70.
We'll be looking for a repeat of severe potential again tomorrow as
a potent cold front will work through the region. Given the
overnight moisture in place it won't take much to generate SBCAPEs
upwards of 2000 J/kg ahead of the boundary mainly from the
Adirondacks eastward, and with better deep layer shear in the
vicinity we expect more widespread showers and thunderstorms to
develop from noon onward. Once again, the primary threat would be
damaging winds and large hail, and while brief heavy rainfall will
be possible storm motions of 30-40kts should preclude any flash
flooding threat.
After sunset, the convective show should quickly come to an end with
the loss of surface heating/instability with showers lingering
through midnight before the aforementioned cold front sweeps through
ad high pressure builds in behind in. After 2 warm and muggy nights,
Sunday night will be nice a cool with lows ranging from the mid 40s
to mid 50s.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 346 PM EDT Saturday...A cool forecast for Monday. Following the
strong frontal boundary to pass through Sunday, our temperatures
will be below normal, with a steady north wind. Highs range in the
60s across the North Country. Overnight, light winds, clear skies,
and surface 1030mb high pressure should promote efficient
radiational cooling. Lows fall into the 40s in the valleys, with mid
to upper 30s across the Northeast Kingdom and Adirondacks, which are
approaching their median frost date, and frost advisories may be
needed.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 346 PM EDT Saturday...Conditions will remain dry through
Wednesday evening as strong deep layer ridging keeps moisture well
to our west. A surface low is expected to develop as an upper trough
moves east of the Rockies and tracks towards the Great Lakes. By
Wednesday night, that system's warm front will lift northwards with
rain propagating east parallel to the front as moisture ridges the
crest of the upper ridge. The center of a 500 hPa high will shift
northwards and intensify a bit, which may push the bulk of that
precipitation north of the area, which is in line with the GFS. A
weaker 500 hPa high would bring moderate, perhaps heavy, rain across
our area, as the ECMWF depicts. Given it's about 5 days out, will
remain close to blended data, but probabilistic guidance hints a bit
more centered over our area. A negatively tilted shortwave follows
right on the heels of that system, with a surface low developing
along the frontal boundary of the system ahead of it that then
ejects northeastwards. This sends another wave of high theta-E air
Thursday night into Friday morning, but precipitation seems
scattered in nature at this time. This leaves plenty of clouds lying
around Friday afternoon, but development of a modest cold front
should provide a focus for convection and additional chances for
moderate to heavy rain.
Beyond Friday, the weekend remains somewhat active, as the trough is
slow to shift east. However, it does seem that ridging should start
to build in for Sunday, allowing at least one beautiful weekend day.
&&
.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Through 18Z Sunday...Generally VFR conditions are expected
through the period but any thunderstorms that develop this
afternoon/evening will have the potential to bring brief
IFR/MVFR and gusty winds. Otherwise gradient winds this
afternoon will be SSW in the 10-20kt range except locally
southeast at KPBG owing to a lake breeze. Winds abate tonight
with conditions generally VFR but some local MVFR in light rain
showers is possible at KSLK and KMSS until dawn. For Sunday
morning VFR will persist with winds increasing again from the
SSW at 10-20kts and thunderstorms likely after 18Z.
Outlook...
Sunday Night: VFR. Chance SHRA.
Monday: VFR. NO SIG WX.
Monday Night: VFR. NO SIG WX.
Tuesday: VFR. NO SIG WX.
Tuesday Night: VFR. NO SIG WX.
Wednesday: VFR. Chance SHRA.
Wednesday Night: Mainly VFR, with local MVFR possible. Chance
SHRA.
Thursday: Mainly MVFR, with local VFR possible. Likely SHRA.
&&
.CLIMATE...
Near record highs are possible today, May 21 and Sunday, May 22
as we are anticipating temperatures to reach well into the
upper 80s and lower 90s. Here are the current daily record
temperatures.
Date KBTV KMPV K1V4 KMSS KPBG KSLK
05-21 92|1911 89|2021 89|2021 89|1975 92|1975 94|1911
05-22 93|1977 90|1994 84|9999 89|1977 92|1977 91|1911
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Heat Advisory until 8 PM EDT this evening for VTZ005-009-011-
021.
NY...Heat Advisory until 8 PM EDT this evening for NYZ035.
&&
SYNOPSIS...Lahiff
NEAR TERM...Lahiff
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Lahiff
CLIMATE...WFO BTVHazardous Weather Outlook National Weather Service Burlington VT 327 PM EDT Sat May 21 2022 NYZ026>031-034-087-VTZ001>004-006>008-010-016>020-221930- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Southwestern St. Lawrence-Grand Isle-Western Franklin- Orleans-Essex-Lamoille-Caledonia-Washington-Orange-Eastern Franklin- Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor- 327 PM EDT Sat May 21 2022 ...SEVERE THUNDERSTORM WATCH 256 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are expected to develop along a cold front on Sunday afternoon and evening. Scattered strong to severe thunderstorms are possible with damaging winds and hail up to 1 inch in diameter as the primary threats. The highest potential for thunderstorms will be after 2 PM on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ035-VTZ005-009-011-021-221930- Eastern Essex-Western Chittenden-Western Addison-Western Rutland- Eastern Windsor- 327 PM EDT Sat May 21 2022 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 256 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New York, central Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Showers and thunderstorms are expected to develop along a cold front on Sunday afternoon and evening. Scattered strong to severe thunderstorms are possible with damaging winds and hail up to 1 inch in diameter as the primary threats. The highest potential for thunderstorms will be after 2 PM on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Burlington VT
339 PM EDT Sat May 21 2022
NYZ026-029-087-212030-
Northern St. Lawrence NY-Southeastern St. Lawrence NY-
Southwestern St. Lawrence NY-
339 PM EDT Sat May 21 2022
...Strong thunderstorms will impact portions of central St. Lawrence
County through 430 PM EDT...
At 338 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 52 miles northwest of Ogdensburg to near
Dexter. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Potsdam, Gouverneur, Canton, Ogdensburg, Norfolk, Oswegatchie,
Lisbon, Louisville, De Kalb, Fowler, Morley, Degrasse, Waddington,
Richville, Hammond, Madrid, Rensselaer Falls, Norwood, Edwardsville
and Hermon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern New York.
&&
LAT...LON 4441 7579 4444 7579 4445 7577 4445 7578
4447 7579 4451 7575 4473 7543 4477 7541
4478 7540 4488 7522 4489 7517 4487 7516
4493 7508 4493 7501 4497 7496 4406 7496
4405 7507 4441 7584
TIME...MOT...LOC 1938Z 272DEG 56KT 4534 7608 4407 7610
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
HastingsSpecial Weather Statement
National Weather Service Burlington VT
425 PM EDT Sat May 21 2022
NYZ026-027-029>031-034-087-212115-
Northern St. Lawrence NY-Northern Franklin NY-
Southeastern St. Lawrence NY-Southern Franklin NY-Western Essex NY-
Western Clinton NY-Southwestern St. Lawrence NY-
425 PM EDT Sat May 21 2022
...Strong thunderstorms will impact portions of western Clinton,
Franklin, St. Lawrence and western Essex Counties through 515 PM
EDT...
At 424 PM EDT, trained weather spotters reported strong thunderstorms
along a line extending from near Louisville to 8 miles south of Star
Lake. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Potsdam, Massena, Saranac Lake, Tupper Lake, Adirondack Regional
Airport, Lake Placid, Canton, Norfolk, Oswegatchie, Louisville,
Moira, Bangor, Parishville, Fort Covington, Colton, Bombay, Newcomb,
Piercefield, Bryants Mill and Wawbeek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern New York.
&&
LAT...LON 4500 7391 4388 7392 4390 7431 4393 7434
4397 7426 4412 7428 4405 7504 4409 7516
4489 7515 4497 7497 4496 7497 4496 7492
4497 7496 4498 7494 4499 7489 4498 7492
4497 7493 4497 7488 4501 7485
TIME...MOT...LOC 2024Z 264DEG 55KT 4493 7502 4404 7499
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
HastingsSpecial Weather Statement
National Weather Service Burlington VT
426 PM EDT Sat May 21 2022
VTZ002-016-212100-
Western Franklin VT-Eastern Franklin VT-
426 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of northeastern
Franklin County through 500 PM EDT...
At 426 PM EDT, Doppler radar was tracking a strong thunderstorm over
Highgate, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Enosburg Falls, Franklin, Highgate, Enosburg Falls Village,
Berkshire, Lake Carmi State Park, Richford, Enosburg, Montgomery,
Sheldon, Phelps Bay, Rock River Bay, East Berkshire, West Berkshire,
East Franklin, Highgate Springs, South Franklin, Limekiln Point,
North Enosburg and South Richford.
This includes Interstate 89 between mile markers 128 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northwestern Vermont.
&&
LAT...LON 4488 7263 4492 7289 4498 7311 4501 7312
4501 7262
TIME...MOT...LOC 2026Z 268DEG 26KT 4500 7304
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HaynesSpecial Weather Statement
National Weather Service Burlington VT
438 PM EDT Sat May 21 2022
NYZ028-031-VTZ001-002-016-212130-
Eastern Clinton NY-Western Clinton NY-Western Franklin VT-
Grand Isle VT-Eastern Franklin VT-
438 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of northeastern
Clinton New York, and northern Grand Isle and northwestern Franklin
Counties in Vermont through 530 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jericho, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Beekmantown, Chazy, Franklin, Alburgh Village, Swanton, South
Alburgh, Alburgh, Alburgh Dunes State Park, North Hero, Swanton
Village, Highgate Falls, Isle La Motte, Lake Carmi State Park,
Jericho, Rouses Point, Highgate, Dannemora, Champlain, Berkshire and
Sheldon.
This includes Interstate 89 between mile markers 120 and 129.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern New York...and northwestern Vermont.
&&
LAT...LON 4466 7367 4482 7380 4501 7338 4501 7271
TIME...MOT...LOC 2037Z 244DEG 38KT 4479 7363
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HastingsSpecial Weather Statement
National Weather Service Burlington VT
506 PM EDT Sat May 21 2022
NYZ030-034-035-212145-
Southern Franklin NY-Western Essex NY-Eastern Essex NY-
506 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of southeastern
Franklin and central Essex Counties in New York through 545 PM EDT...
At 505 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mount Marcy, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Moriah, Elizabethtown, Mount Marcy, Keene Valley, Witherbee,
Underwood, Mount Van Hoevenberg, St. Huberts, Tahawus, Mineville,
Mount Van Hoevenburg Recreation Area, Moriah Center and New Russia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern New York.
&&
LAT...LON 4402 7413 4420 7414 4426 7351 4399 7349
TIME...MOT...LOC 2105Z 265DEG 34KT 4411 7403
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HastingsSpecial Weather Statement
National Weather Service Burlington VT
514 PM EDT Sat May 21 2022
NYZ031-034-035-VTZ005-009-017-018-212200-
Western Essex NY-Western Clinton NY-Eastern Essex NY-
Eastern Chittenden VT-Western Chittenden VT-Western Addison VT-
Eastern Addison VT-
514 PM EDT Sat May 21 2022
...A strong thunderstorm will impact portions of southern Clinton,
northeastern Essex, northwestern Addison and southwestern Chittenden
Counties through 600 PM EDT...
At 514 PM EDT, Doppler radar was tracking a strong thunderstorm near
Keene, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
South Burlington, Burlington International Airport, Burlington,
Essex, Willsboro, Westport, Elizabethtown, Monkton Ridge, Monkton,
Monkton Boro, Williston, Au Sable Forks, Hinesburg, St. George,
Starksboro, Jay In Essex County, Shelburne, Ferrisburg, Charlotte and
Richmond.
This includes Interstate 89 between mile markers 76 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northern New York...and central and northwestern Vermont.
&&
LAT...LON 4418 7378 4443 7381 4450 7298 4418 7295
TIME...MOT...LOC 2114Z 265DEG 34KT 4428 7367
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HastingsThe Burlington radar (KCXX), 53 km away, was scanning. The volume nearest the first event began at 21:26 UTC.
8 thunderstorm wind, 3 hail. Local standard time, as filed.
Quarter size hail reported.
Strong thunderstorm winds knocked down several branches and trees, including an 80 foot maple tree. Downed trees caused some minor property damage as well.
Estimated larger than quarter size hail reported.
Several trees reported downed by thunderstorm winds.
Multiple trees down or uprooted near the intersection of Route 116 and South Brownell road.
Several reports of large branches snapped or trees down across Williston from Creamery Road in the south, northeast across Interstate 89 into Williston Village and North Williston road.
On site survey showed snapped branches were from rotten trees and many of the uprooted trees were large maple and/or willow trees with shallow roots in saturated soils. Some structures received minor damage from fallen trees and one willow tree fell on a jeep in a driveway.
Several branches downed and a 10 inch diameter branch snapped.
Tree and branches downed by thunderstorm winds onto powerlines along Derby road near Beebe road.
A few trees downed by thunderstorm winds in Hardwick with a large branch fell and caused minor property damage to the Hardwick Police department building.
Multiple trees downed by thunderstorm winds.
Nickel size hail reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015365, 1015573, 1015370, 1015356, 1015354, 1015351, 1015396, 1015387, 1015394, 1015397, 1015401.